Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 98, NWS Indianapolis, IN

July 25, 20095 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 25, 2009, 2:25 AM EDT for 5 counties in Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2009, 2:25 AM EDT (06:25 UTC)
Expired
Jul 25, 2009, 3:15 AM EDT
In force
50 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 51 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 2:40 AM EDTTSTM WND DMGCrawfordsville, INA FEW TREES AND TREE LIMBS BLOWN DOWN COUNTYWIDE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 12:00 AM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 250625
SVRIND
INC011-063-107-121-133-250715-
/O.NEW.KIND.SV.W.0098.090725T0625Z-090725T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
225 AM EDT SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOONE COUNTY IN CENTRAL INDIANA...
  WESTERN HENDRICKS COUNTY IN CENTRAL INDIANA...
  MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF CRAWFORDSVILLE...
  EAST CENTRAL PARKE COUNTY IN WEST CENTRAL INDIANA...
  NORTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 315 AM EDT

* AT 224 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ALAMO...OR 10 MILES
  SOUTHWEST OF CRAWFORDSVILLE...AND MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAVELAND AROUND 230 AM EDT...
  NEW MARKET AROUND 235 AM EDT...
  ROACHDALE AROUND 245 AM EDT...
  BAINBRIDGE AROUND 250 AM EDT...

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 25 AND 53.

LAT...LON 4003 8660 3962 8661 3976 8714 4019 8705
TIME...MOT...LOC 0625Z 296DEG 39KT 3996 8705

$$

PUMA
3 follow-up statements
000 
WWUS53 KIND 250645
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 AM EDT SAT JUL 25 2009

INC121-250655-
/O.CAN.KIND.SV.W.0098.000000T0000Z-090725T0715Z/
PARKE-
245 AM EDT SAT JUL 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PARKE COUNTY IS
CANCELLED...

LAT...LON 3975 8698 4014 8693 4003 8660 3962 8661
TIME...MOT...LOC 0645Z 294DEG 35KT 3991 8683

$$

INC011-063-107-133-250715-
/O.CON.KIND.SV.W.0098.000000T0000Z-090725T0715Z/
BOONE-HENDRICKS-MONTGOMERY-PUTNAM-
245 AM EDT SAT JUL 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM EDT
FOR NORTHERN PUTNAM...WESTERN HENDRICKS...SOUTHWESTERN BOONE AND
SOUTHEASTERN MONTGOMERY COUNTIES...

AT 244 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LADOGA...OR 9 MILES
SOUTH OF CRAWFORDSVILLE...MOVING SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROACHDALE AROUND 250 AM EDT...
  BAINBRIDGE AROUND 255 AM EDT...
  NORTH SALEM AROUND 300 AM EDT...
  COATESVILLE AROUND 305 AM EDT...

LAT...LON 3975 8698 4014 8693 4003 8660 3962 8661
TIME...MOT...LOC 0645Z 294DEG 35KT 3991 8683

$$

PUMA
000 
WWUS53 KIND 250703
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
303 AM EDT SAT JUL 25 2009

INC107-250714-
/O.CAN.KIND.SV.W.0098.000000T0000Z-090725T0715Z/
MONTGOMERY-
303 AM EDT SAT JUL 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONTGOMERY COUNTY IS
CANCELLED...

LAT...LON 4003 8660 3962 8661 3968 8676 4006 8668
TIME...MOT...LOC 0704Z 294DEG 23KT 3977 8662

$$

INC011-063-133-250715-
/O.CON.KIND.SV.W.0098.000000T0000Z-090725T0715Z/
BOONE-HENDRICKS-PUTNAM-
303 AM EDT SAT JUL 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM EDT
FOR NORTHEASTERN PUTNAM...WESTERN HENDRICKS AND SOUTHWESTERN BOONE
COUNTIES...

AT 303 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR GROVELAND...OR 23 MILES SOUTHEAST OF CRAWFORDSVILLE...MOVING
SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMO AROUND 310 AM EDT...

LAT...LON 4003 8660 3962 8661 3968 8676 4006 8668
TIME...MOT...LOC 0704Z 294DEG 23KT 3977 8662

$$

PUMA
000 
WWUS53 KIND 250712
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
312 AM EDT SAT JUL 25 2009

INC011-063-133-250722-
/O.EXP.KIND.SV.W.0098.000000T0000Z-090725T0715Z/
BOONE-HENDRICKS-PUTNAM-
312 AM EDT SAT JUL 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PUTNAM...WESTERN
HENDRICKS AND SOUTHWESTERN BOONE COUNTIES WILL EXPIRE AT 315 AM
EDT...

LAT...LON 4003 8660 3962 8661 3968 8676 4006 8668
TIME...MOT...LOC 0712Z 294DEG 23KT 3975 8656

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:50 AM EDT, 35 minutes earlier.

Area forecast discussion, Jul 25, 1:50 AM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
150 AM EDT SAT JUL 25 2009

.AVIATION...DISCUSSION FOR 25/0600Z TAFS

TSRA COMPLEX ACROSS IL LOOKS TO IMPACT AT LEAST THE WESTERN SITES
OVERNIGHT. INSTABILITY IS WEAKER ACROSS ERN SITES SO THE ACTIVITY
MAY DIMINISH BEFORE IT GETS THERE. WILL INCLUDE A TEMPO AT LAF/HUF
WITH VCTS ELSEWHERE. OTHERWISE MID AND HIGH CLOUDS FROM THE STORMS
PLUS INCREASING WINDS AHEAD OF A COLD FRONT SHOULD KEEP MOST FOG AT
BAY.

COLD FRONT WILL PASS ACROSS SITES DURING THE LATE MORNING AND EARLY
AFTERNOON. THIS WILL KEEP THREAT OF SCT CONVECTION AROUND SO HAVE
KEPT CB/VCTS MENTION DURING THAT PERIOD. OUTSIDE OF STORMS EXPECT
VFR CONDS WITH WIND SHIFT BEHIND FRONT.

&&

.DISCUSSION...

FOCUS THIS TIME AROUND WL BE ON TIMING/CVRG OF TRWS TNGT AND
TOMORROW ALONG WITH PSBL SVR WEATHER TOMORROW.

SFC ANLYS EARLY THIS PM HAD HIGH PRES ACRS THE FA AND A CD FNT FM
NERN MN TO SRN SD. ALOFT...THERE WAS A RIDGE ACRS THE GT BASIN...NW
FLOW ACRS THE OH VLY AND AN UPR LOW ACRS WRN ONT. FINALLY...VSBL PIX
WERE SHOWING SOME SCT CU DEVELOPING ACRS THE FA...AND TEMPERATURES
HAVE RISEN TO THE LOWER 80S.

MODELS IN PRETTY GOOD AGREEMENT ON BRINGING THE CD FNT TO ABOUT A
CHI-STL LINE BY 12Z SATURDAY...A FWA-IND-LWV LINE BY 18Z AND OUT
OF THE SERN FA BY 00Z SUNDAY. BASED ON 700MB OMEGA AND MN LVL RH
FIELDS...THE SHOWERS SHOULD HOLD OFF UNTIL AFT 06Z TNGT ACRS ALL BUT
THE XTRM NWRN CWA AS HAS BEEN ADVERTISED. ACTIVITY WL THEN SPREAD SE
ACRS CNTRL INDIANA OVERNGT WITH GOOD CHC POPS STILL LOOKING GOOD NW
TAPERING OFF TO SLGT CHC POPS SE. MODEL SOUNDING CAPES IN EXCESS OF
2000 J/KG THROUGH THE NGT WITH STG WAA...40 KT 850 JET SPREADING
ACRS CNTRL INDIANA. TOMORROW...CVRG OF TRWS WL INCRS AS FNT SPREADS
ACRS. WL CONTINUE WITH GOOD CHC TO LIKELY POPS. PREFER MORE
REALISTIC GFS POPS AS NAM LOOKS TO LOW IN THE W. BEST CHC OF SVR WL
BE ACRS THE SERN HALF OF OUR FA DURING THE AFTERNOON...BASICALLY
ALONG AND E OF THE 18Z FRONTAL POSITION AND WHERE MUCAPES ARE
FORECASTED TO EXCEED 3000 J/KG. SHEAR IS MARGINAL WITH LITTLE
TURNING BUT 30 KTS FM THE SFC-500 MB. COULD SEE LARGE HAIL WITH
WBZS DROPPING TO AROUND 10K FT BY AFTERNOON...BUT MORE LIKELY
DAMAGING WINDS. COULD ALSO BE HEAVY RAIN WITH PRECIP H20 VALUES IN
EXCESS OF 1.50 IN.

UPR LOW WL FOLLOW THE CD FNT AND DRIFT ACRS THE UPR GT LKS ON
SATURDAY BEFORE MOVING INTO THE SRN TIP OF HUDSON BAY BY 12Z MON.
WITH THE UPR LOW TO THE N...WL KEEP SMALL POPS IN THROUGH
SUNDAY...BUT THEN LOOKS LIKE A DRY FCST SUN NGT THROUGH MON NGT AS
HIGH PRES BUILDS IN. THE EXTENDED LOOKS WET AS A SLOW MOVING CD FNT
LOOKS TO BE MOVING IN MID TO LATE WEEK.

MOS TEMPS ARE PRETTY CLOSE AND APPEAR REASONABLE BASED ON EXPECTED
CLOUD COVER...LOW LVL THERMAL PROGS AND FROPA TIMING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS/JP
PUBLIC...MK
Hazardous weather outlook, Jul 25, 12:22 AM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1222 AM EDT SAT JUL 25 2009

INZ021-029>031-036>039-045-046-051-052-260430-
CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-
HAMILTON-PUTNAM-HENDRICKS-VIGO-CLAY-
1222 AM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TONIGHT. HEAVY RAIN AND FREQUENT
LIGHTNING ARE THE PRIMARY THREATS...HOWEVER AN ISOLATED SEVERE
THUNDERSTORM OR TWO WITH DAMAGING WINDS AS THE PRIMARY THREAT
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
THE BEST CHANCE WILL BE THROUGH NOON ON SATURDAY. CLOUD TO GROUND
LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS.

ADDITIONAL THUNDERSTORMS WILL OCCUR ON TUESDAY THROUGH THURSDAY.
AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ040>042-047>049-053>057-060>065-067>072-260430-
MADISON-DELAWARE-RANDOLPH-MARION-HANCOCK-HENRY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1222 AM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT
EXPECTED...WITH CLOUD TO GROUND LIGHTNING STRIKES REMAINING THE
PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY.
THUNDERSTORMS ARE EXPECTED SATURDAY AHEAD OF THE FRONT. THERE IS A
SLIGHT RISK OF SEVERE WEATHER ALONG AND SOUTH OF A LINE FROM
MUNCIE TO INDIANAPOLIS TO SULLIVAN. DAMAGING WINDS...LARGE HAIL
AND BRIEF HEAVY RAIN WILL BE THE PRIMARY THREATS. CLOUD TO GROUND
LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS.

ADDITIONAL THUNDERSTORMS WILL OCCUR TUESDAY THROUGH THURSDAY. AT THIS
TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTINUE MONITORING THE UPCOMING
WEATHER SITUATION FOR FURTHER INFORMATION.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-035-043-044-260430-
WARREN-FOUNTAIN-VERMILLION-PARKE-
1222 AM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT. THERE IS A RISK FOR SEVERE
WEATHER...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN
ADDITION...STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS AND FREQUENT
CLOUD TO GROUND LIGHTNING. THE THREAT OF SEVERE WEATHER WILL END
BY 4 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
THE BEST CHANCE WILL BE THROUGH NOON ON SATURDAY. CLOUD TO GROUND
LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS.

ADDITIONAL THUNDERSTORMS WILL OCCUR ON TUESDAY THROUGH THURSDAY.
AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTINUE TO MONITOR ONGOING WEATHER CONDITIONS AND
ARE ASKED TO RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN INDIANAPOLIS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

In the hours before

Special weather statement, Jul 25, 2:00 AM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 AM EDT SAT JUL 25 2009

INZ028-035-043-044-051-250700-
FOUNTAIN-PARKE-VERMILLION-VIGO-WARREN-
200 AM EDT SAT JUL 25 2009

...STRONG THUNDERSTORM ADVISORY FOR FOUNTAIN...NORTHEASTERN WARREN...
NORTHERN VIGO...PARKE AND VERMILLION COUNTIES UNTIL 300 AM EDT/200 AM
CDT/...

AT 156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PERRYSVILLE...OR 12
MILES SOUTHEAST OF DANVILLE...AND MOVING SOUTHEAST AT 50 MPH. WHEN
THUNDER ROARS...GO INDOORS

WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

* THIS STORM WILL BE NEAR...
  LODI AROUND 205 AM EDT...
  KINGMAN AROUND 210 AM EDT...
  TURKEY RUN STATE PARK AROUND 215 AM EDT...
  MARSHALL AROUND 220 AM EDT...

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:03 AM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren57 min
Jul 25, 2:17 AM EDTSevere Thunderstorm WarningINDClay, Parke, Sullivan, Vermillion, Vigo43 min
Jul 25, 2:52 AM EDTSevere Thunderstorm WarningINDClay, Greene, Monroe, Owen, Putnam, Sullivan and 1 more38 min
Jul 25, 3:20 AM EDTSevere Thunderstorm WarningINDBrown, Greene, Johnson, Lawrence, Monroe, Morgan and 1 more40 min
Jul 25, 3:32 AM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Martin, Sullivan57 min
Jul 25, 3:43 AM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion41 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.